Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 175, NWS Midland/Odessa, TX

June 4, 1997Culberson County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 4, 1997, 7:24 PM CDT for Culberson County, Texas. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 4, 1997, 7:24 PM CDT (00:24 UTC)
Expired
Jun 4, 1997, 8:30 PM CDT
In force
66 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Culberson County, TX

The radar

The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 7:37 PM CDTHail 0.75Pine Spgs, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 0.4 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 1997-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 1997-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
4674 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 050025 RRA
SVRMAF
TXC109-050130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
724 PM CDT WED JUN 4 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 830 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WESTERN TEXAS

   ...WESTERN CULBERSON COUNTY
 
AT 723 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 46 MILES NORTH OF VAN HORN OR 8 MILES SOUTHWEST OF
PINE SPRINGS MOVING SOUTH AT 10 MPH.

THIS STORM IS EXPECTED TO PASS NEAR AND JUST SOUTH OF THE GUADALUPE
MTNS. NATIONAL PARK.REMAIN IN RURAL AREAS.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.


vMURDOCH/PENDERGRAST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:04 PM CDT, 5 hours 20 minutes earlier.

Area forecast discussion, Jun 4, 2:04 PM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
203 PM CDT WED JUN 4 1997

17Z SURFACE ANALYSIS SHOWS A VERY WEAK PRESSURE GRADIENT OVER THE
AREA WITH A POSSIBLE WEAK BOUNDARY ORIENTED NORTHWEST-SOUTHEAST FROM
THE EDWARDS PLATEAU TO THE SOUTH PLAINS MOVING IN A SOUTHERLY
DIRECTION. THIS BOUNDARY SHOWS UP NICELY ON THE LATEST VISIBLE
SATELLITE IMAGERY WITH CUMULUS ABOUNDING.  DRYLINE IN EXTREME
WESTERN NM WITH DEWPOINTS MAINLY IN THE 60S OVER THE CWA.  KMAF 88D
REFLECTIVITY SHOWING CONVECTION BEGINNING TO FIRE OVER THE DAVIS
MOUNTAINS.

MODELS IN GOOD AGREEMENT WITH CONTINUING TO WEAKEN H5 RIDGE NEXT 36
HOURS.  LITTLE DYNAMICS EXPECTED NEXT TWO PERIODS AS DYNAMICS REMAIN
EAST AND WEST OF THE AREA.  HOWEVER... WITH WEAKENING CAP BELIEVE
STORMS WILL CONTINUE TO FIRE OVER THE MOUNTAINS AND MOVE SLOWLY
SOUTH TO SOUTHEAST.  AS A RESULT...GREATEST CHANCE OF CONVECTION
WILL BE NEAR THE MOUNTAINS.  AFOREMENTIONED BOUNDARY MAY ACT
AS ANOTHER FOCUS PRODUCE AN ISOLATED THUNDERSTORM THIS EVENING BUT
ONCE NIGHT FALLS EXPECT ALL ACTIVITY TO DIE QUICKLY AS LLJ LACKING.
WITH WEAK FLOW ALOFT AND THTE RIDGE OVER THE WESTERN PORTIONS WILL
HAVE TO MONITOR FOR POSSIBLE LOCALLY HEAVY R@AINFALL AND POSSIBLE
FLOODING.

AS FOR TEMPERATURES... WILL STICK VERY CLOSE TO PERSISTENCE TONIGHT
AND TOMORROW WITH A TOUCH OF GUIDANCE.

MAF  65/89  1-
CNM  66/90  21
MRF  57/86  11
P07  69/88  --

EARLE

In the hours before

Local storm report, Jun 4, 4:20 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
420 PM CDT WED JUN 4 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

345 PM     FORT DAVIS                TX   1.00 INCH HAIL
06/04/97   JEFF DAVIS

348 PM     VALENTINE                 TX   1.75 INCH HAIL
06/04/97   JEFF DAVIS

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.